Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 22, 2016, 2:09 PM MDT for Tooele County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2016, 2:09 PM MDT (20:09 UTC)
- Expired
- Sep 22, 2016, 2:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 101 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
861 WUUS55 KSLC 222009 SVRSLC UTC045-222045- /O.NEW.KSLC.SV.W.0050.160922T2009Z-160922T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 209 PM MDT THU SEP 22 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TOOELE COUNTY IN UTAH... * UNTIL 245 PM MDT * AT 209 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF DUGWAY...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... CLIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4022 11290 4032 11311 4071 11309 4066 11252 TIME...MOT...LOC 2009Z 209DEG 35KT 4035 11296 $$
1 follow-up statement
560 WWUS55 KSLC 222034 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 234 PM MDT THU SEP 22 2016 UTC045-222045- /O.CON.KSLC.SV.W.0050.000000T0000Z-160922T2045Z/ TOOELE UT- 234 PM MDT THU SEP 22 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR EAST CENTRAL TOOELE COUNTY... AT 233 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF DELLE...OR 17 MILES WEST OF GRANTSVILLE...MOVING NORTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL TOOELE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4042 11272 4051 11295 4069 11288 4066 11252 TIME...MOT...LOC 2033Z 209DEG 35KT 4057 11280 $$ GM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 10:43 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 22, 10:43 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1043 AM MDT Thu Sep 22 2016
.SYNOPSIS...A strong cold and moist storm system will impact most
of the region through the end of the week.
&&
.DISCUSSION...Very moist airmass in place over much of the
forecast area this morning. Southern and eastern Utah is seeing
the best moisture with PWs of 1.0-1.2 inch. Elsewhere, PWs are in
the 0.8 to 1.0 range over northern Utah with an area of drier air
over west central and southwest Utah. Precipitation this morning
is primarily concentrated over two areas: in the vicinity of a
cold front stalled over northwest Utah, and in a broader area over
central and eastern Utah on the front side of the jet. Seeing
areas of flooding with persistent showers in the areas of greatest
moisture over southern and eastern Utah, where areal flood
warnings and flash flood warnings are in effect.
Instability is in place as a result of the approaching Pacific
Northwest storm system that is currently centered over western
Nevada. This system will continue east today. With daytime
heating, expecting convection to fill in across much of the
forecast area today. Dynamics are favorable for a threat of severe
weather, with gusty winds as the best threat. Increasing southerly
flow ahead of the trough will also result in some gusty winds over
southwest and west central Utah, where a wind advisory is in
effect.
The front over northwest Utah will get moving again late this
afternoon/early this evening as the main trough enters the
forecast area. Post-frontal winds over northwest Utah could get
quite gusty, so a wind advisory has also been issued for that
area. The trough will move across the forecast area through
Friday. Widespread precipitation over southern Utah is expected to
taper off overnight/Friday morning with drier air moving in, but
valley rain/mountain snow will continue throughout Friday over
northern Utah in cold pool instability. Snow levels are expected
to be near 7500 feet with potentially significant accumulations
above 8500 feet. Will need to consider winter weather highlights
for the higher elevations of northern Utah with the afternoon
forecast package.
The passage of the storm system will also bring significantly
cooler temperatures across the forecast area, particularly for
northern Utah and southwest Wyoming. Maxes Friday are progged to
be up to 30F below seasonal normals and up to 40F below high
temperatures observed yesterday. Over southern Utah, temperatures
will be more like 15F below climo, still a noticeable cooldown.
Precipitation is expected to taper off early Saturday with a drier
northerly flow moving in behind the system.
Updated the forecast earlier to make changes to sky, POPs, and
temperatures based on current trends. No additional updates
planned.
&&
.AVIATION...South winds at the SLC terminal are expected to become
gusty by 18z and will remain remain so until the cold frontal
passage around 23Z. Vicinity showers after 18z may create erratic
winds...with a 30 percent chance of thunderstorms impacting the
terminal through the afternoon. There is a 20 percent chance that
cigs will lower to BKN030 in heavier showers through 22Z increasing
to 40 percent after 22Z.
&&
.FIRE WEATHER...Yesterday's ERC values were below the 50th percentile across
the south, while many stations across central and northern Utah
were closer to the 80th percentile.
A cold wet storm system will continue to bring periods of heavy
showers and thunderstorms to the region with most areas seeing a
good wetting rain. Winds too will be gusty across the western
valleys and southern Utah. Snow Levels are likely to fall to near
7kft by Friday.
A drying and warming trend is expected to begin this weekend
lasting into next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late tonight for UTZ012-013-019>021-
518.
Wind Advisory until 11 PM MDT this evening for UTZ013-015-016-
019>021-518.
Wind Advisory until 11 PM MDT this evening for UTZ005.
WY...None.
&&
PUBLIC...Traphagan
AVIATION...Verzella
FIRE WEATHER...Rogowski
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 22, 3:08 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 308 AM MDT THU SEP 22 2016 UTZ001>016-019>021-517-518-WYZ021-231300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 308 AM MDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS MAY BE HEAVY AT TIMES LEADING TO THE POTENTIAL FOR FLASH FLOODING FOR PRONE AREAS OF SOUTHERN UTAH ALONG WITH URBAN FLOOD ISSUES ELSEWHERE. STRONG GUSTY WINDS WILL DEVELOP TODAY...IMPACTING MUCH OF WESTERN AND SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CORE OF THE COLD FALL STORM WILL BE OVERHEAD FRIDAY BEFORE SHIFTING EAST DURING THE WEEKEND. SNOW LEVELS WILL FALL TO NEAR SEVEN THOUSAND FEET AT TIMES FRIDAY AND SATURDAY. GUSTY WINDS WILL ALSO REMAIN POSSIBLE NEAR CANYONS ACROSS SOUTHERN UTAH SATURDAY NIGHT AND SUNDAY MORNING. FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION THURSDAY AND FRIDAY. A HARD FREEZE IS POSSIBLE ACROSS THE WASTACH BACK...SANPETE AND SEVIER VALLEYS...AND NEAR CEDAR CITY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 22, 11:05 AM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1105 AM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
09/22/2016 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING REPORTED IN SULPHUR CREEK IN CAPITAL REEF
NATIONAL PARK. SCENIC DRIVE HAS ALSO BEEN CLOSED.
&&
RGRAHAMLocal storm report, Sep 22, 11:22 AM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1122 AM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLOOD SUNNYSIDE 39.55N 110.40W
09/22/2016 CARBON UT CO-OP OBSERVER
HEAVY RAIN AND FLOODING REPORTED IN SUNNYSIDE. FLOODING
IS POPPING UP MANHOLE COVERS.
&&
RGRAHAMLocal storm report, Sep 22, 11:36 AM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1136 AM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLOOD ROOSEVELT 40.30N 110.00W
09/22/2016 DUCHESNE UT LAW ENFORCEMENT
A FOOT OF WATER REPORTED TO BE FLOWING ACROSS HIGHWAY 40
&&
RGRAHAMSpecial weather statement, Sep 22, 1:27 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 127 PM MDT THU SEP 22 2016 UTZ005-222015- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 127 PM MDT THU SEP 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE AND SOUTH CENTRAL BOX ELDER COUNTIES UNTIL 215 PM MDT... AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST OF KNOLLS TO 22 MILES NORTHEAST OF IBAPAH...AND MOVING EAST AT 30 MPH. WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... INTERSTATE 80 IN WESTERN TOOELE COUNTY DUGWAY...KNOLLS...DELLE AND CLIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4120 11273 4001 11274 4008 11357 4113 11357 TIME...MOT...LOC 1927Z 268DEG 22KT 4106 11359 4016 11359 GM
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:08 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
| Sep 21, 7:54 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Sep 21, 8:30 PM MDT | Special Weather Statement | SLC | Cache | 45 min |
| Sep 21, 8:55 PM MDT | Special Weather Statement | SLC | Cache | 50 min |
| Sep 21, 9:28 PM MDT | Special Weather Statement | SLC | Rich | 62 min |
| Sep 22, 3:08 AM MDT | Wind Advisory | SLC | 19 hr | |
| Sep 22, 7:38 AM MDT | Areal Flood Warning | SLC | Kane, Washington | 6 hr |
| Sep 22, 7:49 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 22, 9:34 AM MDT | Areal Flood Warning | SLC | Carbon, Emery, Sevier | 6 hr |
| Sep 22, 9:58 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 6 hr |
| Sep 22, 10:24 AM MDT | Areal Flood Warning | SLC | Carbon, Duchesne, Emery, Garfield, Iron, Kane and 6 more | 12 hr |
| Sep 22, 11:30 AM MDT | Areal Flood Warning | SLC | Carbon, Duchesne, Emery, Summit, Utah, Wasatch and 1 more | 10 hr |
| Sep 22, 1:06 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 24 min |
| Sep 22, 1:27 PM MDT | Special Weather Statement | SLC | Tooele | 48 min |
| Sep 22, 2:15 PM MDT | Special Weather Statement | SLC | Box Elder | 30 min |
| Sep 22, 2:18 PM MDT | Winter Weather Advisory | SLC | 44 hr | |
| Sep 22, 2:44 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Tooele | 31 min |
| Sep 22, 3:08 PM MDT | Special Weather Statement | SLC | Davis | 22 min |
| Sep 22, 3:25 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 35 min |
| Sep 22, 3:54 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Weber | 36 min |
| Sep 22, 3:58 PM MDT | Special Weather Statement | SLC | Salt Lake | 47 min |
| Sep 22, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Rich | 38 min |
| Sep 22, 4:51 PM MDT | Areal Flood Advisory | SLC | Washington | 54 min |
| Sep 22, 5:51 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.